Back

Serap Duru

Diskapi Education and Research Hospital, Turkey

Title: A rare complication related with oral anticoagulant Use: Diffuse Alveolar Hemorrhage

Biography

Serap Duru is particularly specialized on chest diseases, has received her MD degree from Çukurova Medical Faculty in 2002. She has worked on chest diseases department in Dıskapı Education and Research Hospital from 2005. She has published numerous scientific papers, as well as presentations and posters. She has worked on asthma, chronic obstructive pulmonary disease, lung cancer, pulmonary embolism, interstitial lung diseases and endobronchial USG. She is a member of Turkish Thoracic Society and European Respiratory Society (ERS).

 

Abstract

Diffuse alveolar hemorrhage (DAH) caused by immune and non-immune etiological factors, characterized by diffuse alveolar consolidation often presents with the clinical trial of dyspnea, hemoptysis, anemia, as a result of the disruption of the alveolocapillary membrane of the lung. Oral anticoagulants are the most commonly used drugs in order to prevent thromboembolic complications. Various bleeding complications may occur during treatment with oral anticoagulants but the development of DAH is quite rare. We present four cases, when the patients are over 65 years of age, followed up at our clinic with diffuse alveolar hemorrhage as a rare complication of the uncontrolled use of anticoagulant (Warfarin) therapy. In the thorax CT, patchy ground glass infiltration areas accompanied by scattered alveolar filling defects were seen in the lung. Although normal bronchial systems were observed in the fiberoptic bronchoscopy, hemorrhagic foci were observed on mucosa and transbronchial biopsy was not carried out. In the obtained hemorrhagic lavage fluid, hemosiderin laden macrophages were observed in addition to erythrocytes. Following supportive treatment including oxygen administration, vitamin K replacement and erythrocyte suspension and discontinuation of warfarin, clinical and radiological findings rapidly improved and our cases were discharged uneventfully. Diffuse alveolar hemorrhage is a life threatening complication, which may develop due to many etiologic factors and it is a catastrophic complication of the uncontrolled use of warfarin, a requiring early diagnosis and investigations before respiratory failure develops. In warfarin associated DAH, especially elderly patients that regularly use the drug, they should be warned against the risk of hemorrhage and should be monitored by clinicians.